Alert archive / California / Flash Flood Warnings in 1999

Flash Flood Warning 2, NWS Sacramento, CA

February 9, 1999Amador County, Calaveras County, Tuolumne County, California

NWS Sacramento, CA issued this flash flood warning at Feb 9, 1999, 10:35 AM PST for Amador County, Calaveras County, Tuolumne County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 9, 1999, 10:35 AM PST (18:35 UTC)
Expired
Feb 9, 1999, 1:00 PM PST
In force
2 hr
Issued by
NWS Sacramento, CA
Area
Whole counties

Counties Amador County, CA, Calaveras County, CA, Tuolumne County, CA

The radar

The Sacramento radar (KDAX), 117 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 6.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 1999-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 1999-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 400 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
400 m²/s²
0-3 km storm-relative helicity
470 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAC 091836
FFWSAC
CAC005-009-109-092130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
1035 AM PST TUE FEB 9 1999

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED/EXTENDED A

* FLASH FLOOD WARNING FOR...
  WESTERN AMADOR COUNTY IN CENTRAL CALIFORNIA
  WESTERN CALAVERAS COUNTY IN CENTRAL CALIFORNIA
  WESTERN TUOLUMNE COUNTY IN CENTRAL CALIFORNIA

* UNTIL 100 PM PST

* AT 1030 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  MODERATE RAIN ACROSS WESTERN AMADOR COUNTY SOUTH THROUGH TUOLUMNE
  COUNTY...MOVING SLOWLY EAST.

* AREAS AFFECTED BY FLOODING INCLUDE...PLYMOUTH...IONE...THE LAKE
  CAMANCHE AREA...SAN ANDREAS...VALLEY SPRINGS...AND A"LONG HIGHWAY
  12 BETWEEN SAN ANDREAS AND VALLEY SPRINGS. TRAVEL INTO THESE AREAS
  SHOULD BE AVOIDED THE NEXT SEVERAL HOURS.

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN.

KRUZDLO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 9, 10:00 AM PST, 35 minutes earlier.

Area forecast discussion, Feb 9, 10:00 AM PST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1000 AM PST TUE FEB 9 1999

FRONT HAS SLOWED ITS EASTWARD PROGRESS AS PATTERN BECOMES MORE NORTH
TO SOUTH ORIENTED WITH STRONG JET THROUGH THE BASE OF THE TROF NOW
MOVING ONTO THE COAST. MAIN CONCERN IS FLOODING AS BAND OF HEAVY
PRECIP HAS SLOWED AND IS NOW DUMPING OVER THE SIERRA AND FOOTHILLS.
NEEDLESS TO SAY WILL CONTINUE WINTER STORM WARNING FOR THE SIERRA
WHERE ANOTHER FOOT OR MORE OF SNOW MAY ACCUMULATE THIS
AFTERNOON...AND HAVE EXTENDED FLOOD ADVISORIES FOR THE VALLEY AND
FOOTHILLS.

OTHER CONCERN FOR THIS AFTERNOON WILL BE POSSIBILITY OF THUNDERSTORMS
OVER THE VALLEY. SATELLITE IMAGERY SHOWING LOTS OF CONVECTION OFF THE
COAST...AND QUICK GLANCE AT MORNING MODELS SHOWS VERY STEEP LAPSE
RATES MOVING INLAND THIS AFTERNOON...AND ENOUGH MOISTURE AND SURFACE
HEATING TO SUPPORT AT LEAST A FEW THUNDERSTORMS.

WILL CANCEL WIND ADVISORY FOR THE VALLEY AND SIERRA FOOTHILLS AS
PRESSURE GRADIENTS ARE NOW WEAKENING BEHIND SURFACE LOW RACING TO THE
NORTHEAST.

UPDATES TO ZONES WILL BE ISSUED BY NOON TO MASSAGE CURRENT WEATHER.
ROWE

.STO...WINTER STORM WARNING TODAY FOR THE FOR THE NORTHERN SIERRA
        NEVADA AND SOUTHERN CASCADES INCLUDING LASSEN NATIONAL PARK
        AND EASTERN SHASTA COUNTY.
       URBAN AND SMALL STREAM FLOOD ADVISORY UNTIL NOON FOR THE
        SACRMANTO AND NORTHERN SAN JOAQUIN VALLEYS AND ADJACENT
        SIERRA FOOTHILLS.

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 8:46 AM PSTFlash Flood WarningSTOCalaveras119 min

Nearby

Flash Flood Warnings in California, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.